Alert archive / Massachusetts / Coastal Flood Statements in 2009

Coastal Flood Statement 2, NWS Boston/Norton, MA

July 23, 20094 counties in Massachusetts

NWS Boston/Norton, MA issued this coastal flood statement at Jul 23, 2009, 4:48 AM EDT for 4 counties in Massachusetts. It took effect at Jul 23, 2009, 11:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 23, 2009, 4:48 AM EDT (08:48 UTC)
In effect from
Jul 23, 2009, 11:00 PM EDT
Expired
Jul 23, 2009, 4:16 PM EDT
In force
Issued by
NWS Boston/Norton, MA

Counties Essex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KBOX 230848
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
448 AM EDT THU JUL 23 2009

...MINOR SPLASHOVER POSSIBLE NEAR THE TIME OF HIGH TIDE EARLY FRIDAY
MORNING...

MAZ007-015-016-019-231700-
/O.NEW.KBOX.CF.S.0002.090724T0300Z-090724T0700Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-
448 AM EDT THU JUL 23 2009

A LOW PRESSURE MOVING NORTH FROM THE MID ATLANTIC COAST TODAY WILL
RESULT IN AN INCREASING EAST FLOW AS IT APPROACHES SOUTHERN NEW
ENGLAND TONIGHT. THE ASTRONOMICAL HIGH TIDE EARLY FRIDAY MORNING IS
HIGH...WITH A PREDICTED HEIGHT OF 12.0 FT AT BOSTON. THE COMBINATION
OF THIS HIGH TIDE...THE ONSHORE WINDS AND BUILDING SEAS MAY RESULT IN
MINOR SPLASHOVER ALONG THE EAST COAST OF MASSACHUSETTS. AT THIS
TIME...IT DOES NOT APPEAR WINDS WILL BE STRONG ENOUGH TO BUILD SEAS
TO THE POINT OF CAUSING MORE SIGNIFICANT COASTAL FLOODING.

THIS SITUATION SHOULD BE MONITORED THROUGH THE DAY...AS SOME OF THE
DETAILS OF THIS UPCOMING WEATHER EVENT STILL NEED TO BE DETERMINED.

$$

BELK
2 follow-up statements
000 
WHUS41 KBOX 231625
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1225 PM EDT THU JUL 23 2009

...MINOR COASTAL FLOODING POSSIBLE NEAR THE TIME OF HIGH TIDE EARLY FRIDAY
MORNING...

MAZ007-015-016-019-232000-
/O.CON.KBOX.CF.S.0002.090724T0300Z-090724T0700Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-
1225 PM EDT THU JUL 23 2009

LOW PRESSURE MOVING NORTH FROM THE MID ATLANTIC COAST AT MIDDAY WILL
RESULT IN INCREASING EAST WINDS AS IT APPROACHES SOUTHERN NEW
ENGLAND TONIGHT. THE ASTRONOMICAL HIGH TIDE EARLY FRIDAY MORNING IS
HIGH...WITH A PREDICTED HEIGHT OF 12.0 FT AT BOSTON. THE COMBINATION
OF THIS HIGH TIDE...THE ONSHORE WINDS...BUILDING SEAS AND UP TO A ONE
FOOT STORM SURGE MAY RESULT IN MINOR COASTAL FLOODING ALONG THE EAST
COAST OF MASSACHUSETTS. AT THIS TIME...IT DOES NOT APPEAR THE
DURATION OF WINDS WILL BE LONG ENOUGH TO BUILD SEAS TO THE POINT OF
CAUSING MORE SIGNIFICANT COASTAL FLOODING. THEREFORE ONLY MINOR
COASTAL FLOODING IS EXPECTED AT THIS TIME.

THIS SITUATION SHOULD BE MONITORED THROUGH THE DAY...AS SOME OF
THE DETAILS OF THIS UPCOMING WEATHER EVENT STILL NEED TO BE
DETERMINED. THIS STATEMENT WILL BE UPDATED AGAIN BETWEEN 3 PM AND 4 PM
TODAY.

$$


NOCERA
000 
WHUS41 KBOX 232016
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
416 PM EDT THU JUL 23 2009

...COASTAL FLOOD ADVISORY IN EFFECT TONIGHT FOR MUCH OF THE
MASSACHUSETTS AND RHODE ISLAND...

MAZ007-015-016-019-240430-
/O.CAN.KBOX.CF.S.0002.090724T0300Z-090724T0700Z/
/O.NEW.KBOX.CF.Y.0003.090724T0300Z-090724T0700Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-
416 PM EDT THU JUL 23 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
3 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A COASTAL
FLOOD ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO
3 AM EDT FRIDAY. 

STRENGTHENING LOW PRESSURE OFF THE DELAWARE COAST THIS AFTERNOON WILL
TRACK NORTH ACROSS BUZZARDS BAY AND CAPE COD BAY TONIGHT. STRONG EAST
TO SOUTHEAST WINDS WILL ACCOMPANY THE LOW AND GENERATE A STORM SURGE
OF UP TO 1 FOOT ALONG WITH MODEST WAVE ACTION ON TOP OF THE SURGE.
THIS SETUP COMBINED WITH HIGH ASTRONOMICAL TIDES WILL YIELD MINOR
COASTAL FLOODING ALONG MUCH OF THE COASTLINE TONIGHT...PRIMARILY FROM
BUZZARDS BAY EASTWARD. THE TABLES BELOW INDICATE THE PROJECTED TOTAL
TIDE...THE ASTRO TIDE...SURGE...WAVE HEIGHTS AND FLOOD CATEGORY AT
THE TIME OF HIGH TIDE FOR SELECTED LOCATIONS ALONG THE MASSACHUSETTS
COASTLINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.

BOSTON HARBOR

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
     13.1    24/01 AM    12.1      1.0      1-2      MINOR   
     10.3    24/01 PM    10.2      0.1       2        NONE
     10.7    25/02 AM    10.9     -0.2       1        NONE
     10.2    25/02 PM    10.4     -0.2       1        NONE
     10.2    26/03 AM    10.5     -0.3       1        NONE

SCITUATE

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
     12.8    24/01 AM    11.8      1.0      3-4       MINOR 
     10.0    24/01 PM     9.9      0.1      2-3       NONE   
     10.4    25/02 AM    10.6     -0.2       1        NONE   
      9.9    25/02 PM    10.1     -0.2       1        NONE   
      9.9    26/03 AM    10.2     -0.3       1        NONE

NEWBURYPORT

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
     12.0    24/01 AM    11.0      1.0      2-3      MINOR   
      9.3    24/01 PM     9.2      0.1      3-4       NONE   
      9.8    25/02 AM     9.8      0.0       1        NONE   
      9.3    25/02 PM     9.3      0.0       1        NONE   
      9.3    26/03 AM     9.3      0.0       1        NONE

GLOUCESTER HARBOR

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
     12.6    24/01 AM    11.6      1.0      3-5      MINOR   
      9.9    24/01 PM     9.8      0.1      4-6       NONE   
     10.2    25/02 AM    10.4     -0.2       2        NONE   
      9.8    25/02 PM    10.0     -0.2       2        NONE   
      9.8    26/03 AM    10.0     -0.2       2        NONE

$$

MAZ020-022>024-240430-
/O.NEW.KBOX.CF.Y.0003.090724T0200Z-090724T0700Z/
/O.NEW.KBOX.SU.Y.0002.090724T0300Z-090725T0000Z/
SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
416 PM EDT THU JUL 23 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
3 AM EDT FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A COASTAL
FLOOD ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
3 AM EDT FRIDAY. A HIGH SURF ADVISORY HAS ALSO BEEN ISSUED. THIS
HIGH SURF ADVISORY IS IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT FRIDAY. 

STRENGTHENING LOW PRESSURE OFF THE DELAWARE COAST THIS AFTERNOON
WILL TRACK NORTH ACROSS BUZZARDS BAY AND CAPE COD BAY TONIGHT. STRONG
EAST TO SOUTHEAST WINDS WILL ACCOMPANY THE LOW AND GENERATE A STORM
SURGE OF UP TO 1 FOOT ALONG WITH MODEST WAVE ACTION ON TOP OF THE
SURGE. THIS SETUP COMBINED WITH HIGH ASTRONOMICAL TIDES WILL YIELD
MINOR COASTAL FLOODING ALONG MUCH OF THE COASTLINE TONIGHT...PRIMARILY
FROM BUZZARDS BAY EASTWARD. THE TABLES BELOW INDICATE THE PROJECTED
TOTAL TIDE...THE ASTRO TIDE...SURGE...WAVE HEIGHTS AND FLOOD CATEGORY
AT THE TIME OF HIGH TIDE FOR SELECTED LOCATIONS ALONG THE
MASSACHUSETTS COASTLINE.

IN ADDITION...LARGE WAVES OFFSHORE WILL CREATE DANGEROUS SURF
CONDITIONS TONIGHT AND FRIDAY ALONG THE SOUTH COAST OF MASSACHUSETTS
AND RHODE ISLAND. BEACH GOERS FRIDAY SHOULD EXERCISE CAUTION ESPECIALLY 
AT BEACHES WITH SOUTH OCEAN EXPOSURE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL.  ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES.  WATCH YOUR CHILDREN.  BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

&&

ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.

SANDWICH HARBOR

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
     13.4    24/01 AM    12.3      1.1      2-3       MINOR 
     10.4    24/01 PM    10.3      0.1       2        NONE   
     11.1    25/02 AM    11.1      0.0       1        NONE   
     10.6    25/02 PM    10.6      0.0       1        NONE   
     10.7    26/03 AM    10.7      0.0       1        NONE

PROVINCETOWN HARBOR

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
     13.1    24/01 AM    12.2      0.9      2-3      MINOR   
     10.4    24/02 PM    10.3      0.1       2        NONE   
     10.8    25/02 AM    11.0     -0.2       1        NONE   
     10.2    25/02 PM    10.4     -0.2       1        NONE
     10.3    26/03 AM    10.6     -0.3      1-2       NONE

CHATHAM - EAST COAST

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
     10.1    24/01 AM     9.2      0.9      4-5      MINOR   
      7.6    24/02 PM     7.6      0.0      4-5       NONE   
      7.9    25/02 AM     8.1     -0.2       3        NONE   
      7.5    25/03 PM     7.7     -0.2       3        NONE   
      7.5    26/03 AM     7.8     -0.3       2        NONE

CHATHAM - SOUTH COAST

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
      4.4    23/03 PM     4.4      0.0      1-2       NONE
      8.1    24/02 AM     7.0      1.1       3       MINOR    
      5.4    24/02 PM     5.4      0.0       2        NONE
      5.8    25/03 AM     5.8      0.0       1        NONE
      5.5    25/03 PM     5.5      0.0       1        NONE
      5.5    26/03 AM     5.5      0.0      1-2       NONE

BUZZARDS BAY - WOODS HOLE

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
      4.8    23/10 PM     3.7      1.1      2-3      MINOR   
      2.1    24/10 AM     2.4     -0.3      1-2       NONE
      2.3    24/11 PM     2.4     -0.1      1-2       NONE
      2.2    25/11 AM     2.4     -0.2      1-2       NONE
      1.9    25/11 PM     2.1     -0.2       1        NONE
      2.2    26/12 PM     2.4     -0.2       1        NONE

VINEYARD HAVEN

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
      4.5    23/10 PM     3.5      1.0      2-3      MINOR   
      1.9    24/10 AM     2.2     -0.3      2-3       NONE
      2.1    24/11 PM     2.2     -0.1      1-2       NONE
      2.0    25/11 AM     2.2     -0.2       1        NONE
      1.6    26/12 AM     1.9     -0.3       1        NONE
      1.9    26/12 PM     2.2     -0.3      1-2       NONE

NANTUCKET HARBOR

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
      2.5    23/03 PM     2.6      0.0      1-2       NONE
      5.9    24/02 AM     4.7      1.2       3       MINOR   
      3.0    24/02 PM     3.3     -0.3       2        NONE
      3.4    25/02 AM     3.5     -0.1       1        NONE
      3.2    25/03 PM     3.4     -0.2      1-2       NONE
      3.2    26/03 AM     3.4     -0.2       1        NONE

WESTPORT

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
      6.5    23/09 PM     5.3      1.2      3-5      MINOR   
      3.6    24/10 AM     4.0     -0.4      6-8       NONE
      3.9    24/10 PM     4.0     -0.1      3-4       NONE
      3.8    25/10 AM     4.0     -0.2       3        NONE
      3.5    25/11 PM     3.7     -0.2       3        NONE
      3.6    26/11 AM     3.9     -0.3       3        NONE

$$

MAZ021-240430-
/O.NEW.KBOX.CF.Y.0003.090724T0200Z-090724T0700Z/
SOUTHERN PLYMOUTH MA-
416 PM EDT THU JUL 23 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
3 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A COASTAL
FLOOD ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
3 AM EDT FRIDAY. 

STRENGTHENING LOW PRESSURE OFF THE DELAWARE COAST THIS AFTERNOON
WILL TRACK NORTH ACROSS BUZZARDS BAY AND CAPE COD BAY TONIGHT. STRONG
EAST TO SOUTHEAST WINDS WILL ACCOMPANY THE LOW AND GENERATE A STORM
SURGE OF UP TO 1 FOOT ALONG WITH MODEST WAVE ACTION ON TOP OF THE
SURGE. THIS SETUP COMBINED WITH HIGH ASTRONOMICAL TIDES WILL YIELD
MINOR COASTAL FLOODING ALONG MUCH OF THE COASTLINE TONIGHT...PRIMARILY
FROM BUZZARDS BAY EASTWARD. THE TABLES BELOW INDICATE THE PROJECTED
TOTAL TIDE...THE ASTRO TIDE...SURGE...WAVE HEIGHTS AND FLOOD CATEGORY
AT THE TIME OF HIGH TIDE FOR SELECTED LOCATIONS ALONG THE
MASSACHUSETTS COASTLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.

MATTAPOISETT

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
      6.6    23/10 PM     5.5      1.1      2-3      MINOR
      4.0    24/10 AM     4.3     -0.3      1-2       NONE
      4.0    24/10 PM     4.1     -0.1       1        NONE
      4.0    25/11 AM     4.2     -0.2       1        NONE
      3.7    25/11 PM     3.9     -0.2       1        NONE
      3.9    26/12 PM     4.1     -0.2      1-2       NONE

ONSET

    TOTAL                ASTRO
     TIDE    DAY/TIME     TIDE    SURGE    WAVES      FLOOD
     /FT/                 /FT/     /FT/     /FT/    CATEGORY
   -------  ----------  -------  -------  -------  ----------
      6.4    23/10 PM     5.3      1.1      1-2      MINOR
      5.2    24/04 AM     4.7      0.5      2-3       NONE
      3.0    24/05 PM     3.2     -0.2       1        NONE
      4.2    25/05 AM     4.3     -0.1       1        NONE
      2.8    25/06 PM     3.0     -0.2       1        NONE
      1.9    26/07 AM     2.1     -0.2       1        NONE

$$

RIZ006>008-240430-
/O.NEW.KBOX.SU.Y.0002.090724T0300Z-090725T0000Z/
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 PM EDT THU JUL 23 2009

...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
FRIDAY. 

STRENGTHENING LOW PRESSURE OFF THE DELAWARE COAST THIS AFTERNOON
WILL TRACK NORTH ACROSS BUZZARDS BAY AND CAPE COD BAY TONIGHT. STRONG
EAST TO SOUTHEAST WINDS WILL ACCOMPANY THE LOW AND GENERATE LARGE WAVES
OFFSHORE...WHICH WILL CREATE DANGEROUS SURF CONDITIONS TONIGHT AND FRIDAY
ALONG THE SOUTH COAST OF MASSACHUSETTS AND RHODE ISLAND. BEACH GOERS FRIDAY 
SHOULD EXERCISE CAUTION ESPECIALLY AT BEACHES WITH SOUTH OCEAN EXPOSURE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL.  ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES.  WATCH YOUR CHILDREN.  BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

&&

$$

NOCERA

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Jul 23, 4:34 AM EDT, 14 minutes earlier.

Area forecast discussion, Jul 23, 4:34 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
434 AM EDT THU JUL 23 2009

.SYNOPSIS...
A BACK-DOOR COLD FRONT WILL MOVE SOUTH ACROSS SOUTHERN NEW ENGLAND
THIS MORNING. A LOW PRESSURE OF TROPICAL ORIGIN WILL TRACK UP THE
EASTERN SEABOARD TONIGHT AND EARLY FRIDAY...POSSIBLY BRINGING HEAVY
RAINFALL TO OUR REGION. WARMER AND MORE HUMID CONDITIONS CAN BE
EXPECTED THIS WEEKEND THROUGH MID-WEEK WITH SHOWERS AND THUNDERSTORMS
POSSIBLE EACH DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MARINE STRATUS HAS SLOWED ITS SOUTHWARD PROGRESS FROM THE GULF OF
MAINE. STILL PLENTY OF LOW CLOUDS AND FOG ACROSS PORTIONS OF
SOUTHEAST MA AND THE USUAL RIVER VALLEYS OF SOUTHERN NH...WESTERN MA
AND NORTHEAST CT.

INCREASING LOW LEVEL MOISTURE IN THE EAST FLOW BEHIND A BACK-DOOR FRONT
WILL RESULT IN MOSTLY CLDY SKIES AND COOLER TEMPS TODAY. MAV AND MET
GUIDANCE VALUES ARE CLOSE...SO USED A BLEND FOR TODAY.

MAIN PROBLEM TODAY WILL BE TIMING THE RAINFALL FROM A LOW PRESSURE
ALONG THE MID ATLANTIC COAST. 00Z GFS AND ECMWF ARE IN GOOD
AGREEMENT...SO HAVE SPED UP THE TIMING FROM PREVIOUS FORECAST. 00Z
RGEM ALSO SUPPORTS A FASTER TIMING...BUT IS TOO FAR WEST AND
OVERDEVELOPS THIS LOW. DISCOUNTED THE 00Z RGEM EXCEPT FOR THE IDEA OF
THE FASTER TIMING. 00Z NAM AN GEFS MEAN STILL LEAVE THE DOOR OPEN FOR
A SLOWER ARRIVAL OF RAIN...BUT COULD NOT FIND A GOOD REASON WHY THE
NAM IS SLOWING THIS SYSTEM DOWN.

NOW HAVE THE POSSIBILITY OF SHOWERS THIS AFTERNOON ACROSS THE SOUTH
COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
CONTINUED TO FOLLOW THE GFS/ECMWF CONSENSUS SOLUTION TONIGHT. THIS
WOULD PLACE THE HEAVIEST RAINFALL ACROSS EASTERN MA AND RI TONIGHT.
A SLOW DRYING TREND FRIDAY AS THIS LOW PRESSURE MOVES INTO THE GULF
OF MAINE. CATEGORICAL POPS FOR MOST AREAS TONIGHT...HIGHEST TOWARD
THE EAST COAST OF MA.

PRIMARILY USED THE MAV GUIDANCE TEMPERATURES TO TREND PREVIOUS
FORECAST. MET GUIDANCE IGNORED WITH DISCOUNTING OF THE NAM SOLUTION.
THAT SAID...MAV GUIDANCE LOOKS A BIT HIGH FRIDAY GIVEN THE AMOUNT OF
EXPECTED CLOUD COVER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE MODELS ARE IN BETTER AGREEMENT TONIGHT.  THE GENERAL PATTERN
THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK IS AN UPPER
LEVEL TROUGH OVER THE GREAT LAKES REGION AND A BROAD RIDGE OVER THE
NORTH ATLANTIC.  THERE ARE A COUPLE OF SHORTWAVES THAT WILL MOVE
THROUGH...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS.

THERE REMAIN TO BE SOME DIFFERENCES IN THE DETAILS WHICH WILL AFFECT
THE TIMING OF THE AFOREMENTIONED SHORTWAVES AND THUS WHERE/WHEN THE
BEST CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE.  ONE EXCEPTION TO
THIS IS SATURDAY WHEN SHORTWAVE RIDGING AND ASSOCIATED SUBSIDENCE
WILL LIKELY PRECLUDE ANY SHOWER OR THUNDERSTORM DEVELOPMENT. BEYOND
SATURDAY...WILL GO WITH LOW END CHANCE POPS EACH DAY.

OTHERWISE TEMPERATURES WILL BE RIGHT AROUND TO SLIGHTLY ABOVE NORMAL
THROUGH WEDNESDAY.  PATCHY FOG WILL BE POSSIBLE EACH NIGHT...
PARTICULARLY IN AREAS THAT RECEIVE RAIN IN THE AFTERNOON AND EVENING
HOURS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
TODAY...WIDESPREAD MVFR CIGS AND AREAS IFR DEVELOPING AS LOW LEVEL
MOISTURE INCREASES. SCT SHOWERS POSSIBLE THIS AFTERNOON...ESPECIALLY
SOUTH OF I-90.

TONIGHT...MVFR/IFR LIKELY IN SHOWERS AND FOG.

FRIDAY...IFR CONDITIONS PERSISTING WITH LOW CLOUDS AND FOG PATCHES
ALONG THE COAST.

OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...

FRIDAY NIGHT...IFR CONDITIONS IN LOW CLOUDS AND FOG PATCHES.

SATURDAY...VFR.

SUNDAY AND MONDAY...MAINLY VFR WITH MVFR POSSIBLE IN AFTERNOON
SHRA/TSRA. MVFR/IFR CONDITIONS POSSIBLE OVERNIGHT IN PATCHY FOG.

&&

.MARINE...
BACK-DOOR COLD FRONT WILL CROSS THE EASTERN WATERS THIS MORNING...
AND THE SOUTH COASTAL WATERS LATER THIS MORNING FOLLOWED BY E/NE
WINDS. WINDS MAY BRIEFLY GUST TO 20 KT EAST OF CAPE ANN LATE
EARLY TODAY...THEN ELY WINDS WILL INCREASE ACROSS SOUTH COASTAL
WATERS LATE TODAY AS A LOW PRESSURE APPROACHES.

TONIGHT...WINDS WILL DEPEND ON TRACK/INTENSITY OF A QUASI-TROPICAL
LOW PRES. BUT IT DOES APPEAR LIKELY THAT A PERIOD OF EASTERLY SMALL
CRAFT ADVISORY WIND GUSTS WILL AFFECT THE WATERS WITH BUILDING SEAS.
HAVE POSTED A SMALL CRAFT ADVISORY FOR TONIGHT WHERE CONFIDENCE IS
HIGHEST. THIS ADVISORY MAY NEED TO BE EXPANDED...BUT WILL LET NEXT
SHIFT DECIDE IF THAT IS THE CASE.

FRIDAY...A SMALL CRAFT ADVISORY FOR SEAS WILL LIKELY BE NEEDED DUE
TO SE SWELL FROM ANOTHER APPROACHING TROPICAL WAVE. SCATTERED NE WIND
GUSTS TO 25 KT POSSIBLE. UNDERCUT WAVE GUIDANCE SLIGHTLY AT THIS
TIME.

OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...

FRIDAY NIGHT...SEAS 5 TO 7 FEET ON THE OUTER WATERS GRADUALLY
DIMINISHING THROUGH THE NIGHT.  SMALL CRAFT ADVISORY MAY NEED TO BE
CONTINUED INTO FRIDAY NIGHT FOR HAZARDOUS SEAS.  SOUTHWESTERLY WINDS
10 TO 15 KTS.  REDUCED VSBYS POSSIBLE IN FOG.

SATURDAY...SEAS CONTINUE TO DIMINISH THROUGH THE DAY FALLING BELOW 5
FEET...THEN START INCREASING OVERNIGHT WITH 5 FOOTERS REACHING THE
SOUTHWESTERN WATERS.  SOUTHWESTERLY WINDS 10 TO 15 KTS SHIFT TO THE
SOUTH LATE SATURDAY NIGHT.  REDUCED VSBYS POSSIBLE IN FOG OVERNIGHT.

SUNDAY...SMALL CRAFT FOR SEAS POSSIBLE WITH BUILDING SEAS.
SOUTHERLY WINDS 10 TO 15 KTS.  REDUCED VSBYS POSSIBLE IN AFTERNOON
SHOWERS AND THUNDERSTORMS AND OVERNIGHT FOG.

MONDAY...SEAS DIMINISH GRADUALLY REMAINING AT 5 FEET ON THE OUTER
WATERS.  SOUTHERLY WINDS 10 TO 15 KTS.  REDUCED VSBYS POSSIBLE IN
AFTERNOON SHOWERS AND THUNDERSTORMS AND OVERNIGHT FOG.

&&

.HYDROLOGY...
NO FLOOD WATCH YET. PRELIMINARY RAINFALL ESTIMATE IS 1-3 INCHES...
WITH THE HEAVIEST ACROSS EASTERN NEW ENG. THESE AMOUNTS ARE LESS THAN
WHAT IS NEEDED FOR RIVER FLOODING. NERFC DID A CONTINGENCY FORECAST
FOR 3-4 INCHES IN A 12 HR PERIOD...WHICH PRODUCED MINOR TO MODERATE
FLOODING ON MANY OF THE TRIBUTARIES. SO IF LATER FORECASTS INDICATE A
GREATER POTENTIAL FOR 3-4 INCH RAINFALL...A FLOOD WATCH MAY BE
NEEDED.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL TIDES ARE HIGH FOR THE HIGH TIDE CYCLE JUST AFTER
MIDNIGHT TONIGHT. WHILE WINDS AND SEAS MAY NOT BE STRONG ENOUGH AT
THIS TIME TO PRODUCE COASTAL FLOODING. MINOR SPLASHOVER IS MORE
LIKELY ALONG THE EAST COAST OF MA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 AM EDT
     FRIDAY FOR ANZ232.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EDT
     FRIDAY FOR ANZ235-237-250-254.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT FRIDAY
     FOR ANZ255-256.

&&

SYNOPSIS...BELK/RLG
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...RLG
AVIATION...BELK/RLG
MARINE...BELK/RLG
HYDROLOGY...BELK
TIDES/COASTAL FLOODING...BELK
Hazardous weather outlook, Jul 22, 6:22 PM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
622 PM EDT WED JUL 22 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-232230-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
622 PM EDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A PERIOD OF RAIN THURSDAY NIGHT INTO FRIDAY SHOULD BRING LOCALLY
HEAVY
RAINFALL AND SOME POTENTIAL FOR FLOODING. CURRENT FORECAST INDICATES
THE POTENTIAL FOR ONE TO THREE INCHES OF RAINFALL...BUT THE SCOPE
AND
PLACEMENT REMAINS SOMEWHAT UNCERTAIN.

A HIGH SURF ADVISORY MAY BE NEEDED ALONG THE RHODE ISLAND AND
MASSACHUSETTS COASTS WITH SEAS UP TO 7 FT POSSIBLE LATE THURSDAY
NIGHT AND FRIDAY.

GIVEN THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND POTENTIAL FOR
HIGH SURF THERE IS A LOW CHANCE OF MINOR SPLASHOVER DURING THE TIMES
OF HIGH TIDE LATE THURSDAY NIGHT AND FRIDAY.

MORE SCATTERED THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT AND AGAIN LATE TUESDAY INTO WEDNESDAY BUT CONFIDENCE IS
CURRENTLY LOW REGARDING THE TIMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-232230-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
622 PM EDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A TROPICAL WAVE CURRENTLY LOCATED NEAR THE BAHAMAS WILL BRING SOME
INCREASING SOUTHEASTERLY SWELL ACROSS THE COASTAL WATERS BY FRIDAY.
EAST WINDS MAY GUST TO 30 KT OR MORE ACROSS PORTIONS OF THE COASTAL
WATERS THURSDAY NIGHT INTO FRIDAY MORNING. PLEASE READ THE LATEST
DISCUSSIONS FROM THE TROPICAL PREDICTION CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:40 AM EDTSmall Craft AdvisoryBOX48 hr
Jul 23, 2:54 PM EDTFlood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more19 hr
Jul 23, 3:51 PM EDTGale WarningBOX17 hr
Jul 23, 4:16 PM EDTCoastal Flood AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more11 hr
Jul 23, 4:16 PM EDTHigh Surf AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket28 hr

Nearby

Coastal Flood Statements in Massachusetts, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.